Format

Send to

Choose Destination
J Postgrad Med. 2008 Oct-Dec;54(4):332-4.

Nicolau syndrome following intramuscular benzathine penicillin.

Author information

1
Department of Surgery, Goa Medical College, Bambolim, Goa, India. reuben_ds@yahoo.co.in

Abstract

Nicolau syndrome (NS) is a rare complication of an intramuscular injection characterized by severe pain, skin discoloration, and varying levels of tissue necrosis. The case outcomes vary from atrophic ulcers and severe pain to sepsis and limb amputation. We describe a case of a seven-year-old boy with diagnosis of NS after intramuscular benzathine penicillin injection to the ventrolateral aspect of the left thigh. Characteristic violaceous discoloration of skin and immediate injection site pain identified it as a case of NS. The case was complicated by rapid progression of compartment syndrome of the lower limb, proceeding to acute renal failure and death. Associated compartment syndrome can be postulated as a poor prognostic factor for NS.

PMID:
18953160
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Medknow Publications and Media Pvt Ltd
Loading ...
Support Center